Print This Page

Allergy Medicine and Dry Mouth

  • Currently 4.1/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.1/5 (46 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I have suffered from hives for about eight years. I was prescribed Zyrtec (cetirizine) and have been using it daily since. It has greatly alleviated the hives.
During the past few years, though, it has caused the side effects of dry mouth and dry eye. The result has been periodontal problems.

Only yesterday I connected the dots between cause and effect: Zyrtec for hives led to dry mouth and dry eyes; dry mouth has led to a failure to control bacteria and fungi in the mouth, which has led to periodontal problems, cracked lips and sores in my mouth.
I have decided to cease taking Zyrtec. Is there an effective treatment for chronic hives that does not have these side effects?

Astonishingly, although I provided all of my health care providers (family physician, allergist, dentist and periodontist) with a list of my medications and supplements, none of them suggested that I had dry mouth and that Zyrtec played a role.

A. A surprising number of medications can cause dry mouth. They include allergy medicines such as cetirizine (Zyrtec), desloratadine (Clarinex) and diphenhydramine (Benadryl), antidepressants like duloxetine (Cymbalta) or escitalopram (Lexapro) and sleeping pills such as zolpidem (Ambien), to name a few. As you point out, a dry mouth can have serious consequences for dental health.

Herb expert James Duke, PhD, suggests freeze-dried stinging nettle leaf (Urtica dioica) to treat hives. Although the evidence for this treatment is not strong, the capsules don't appear to cause dry mouth.

  • Currently 4.1/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.1/5 (46 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

9 Comments

| Leave a comment

Just read about Zyrtec and other drugs causing dry mouth. Anyone have any of the dry mouth, dry lips, sore tongue problems using a Spiriva inhaler?

And dry mouth with some diabetic medications too.

ah, I forgot to mention that dentist can help you with the dry mouth, he/she can suggest different remedies over the counter. I have that problem because my diabetic medication.

If your hives itch, you might like to try something that worked for me. Put Listerine (or comparable brand) in a spray bottle and spray or wipe it on hives. Sometimes it stops the itch instantly and other times it takes a few minutes.

I am a believer in the value of stinging nettle to help control allergies. I have been using the dried herb in capsule form daily for at least a year. I've noticed allergy triggers have less effect on me.

Is there a cure or prevention for dry mouth? I know there are mouth washes, etc., but they only relieve after you get dry mouth. My mouth gets totally dry during the night. I am having dental problems as a result. What can I do to cure this? I only take Levoxyl and Premarin .3. I also take Vit.E, D, calcium and Centrum. I would appreciate any help you can give.

I have had all of these symptoms for years now and I take Zyrtec because it is the only thing that has helped me with the hives. I suggest you get checked for Sjogrens Syndrome. That is what I have and what is giving me the dry mouth/eyes.

I have a similar story and am curious to hear whether stopping Zyrtec helped the dryness. I stopped taking it and am still dry but it had only been 2 days off. I'd the hives come back I don't know what I will do if the Zyrtec was hurting me.

I use the generic for Clarinex and suddenly wake up around 3 am to dry mouth for the last three days. I have been sleeping with a cup of water next to me. I have been taking the medicine around midnight. Does anyone else have this problem as well?

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.